Alabama, 2009

Tornadoes and Flash Flooding in Alabama, May 3, 2009

May 3, 2009 · NWS HUN · 13 events in 5 counties and zones

Scattered low-topped thunderstorms, some of which were supercells, produced two tornadoes and scattered wind damage during the afternoon and early evening hours. Isolated flash flooding was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered low-topped thunderstorms, some of which were supercells, produced two tornadoes and scattered wind damage during the afternoon and early evening hours. Isolated flash flooding was also reported. The second tornado was produced from a rogue supercell that was tied closely with an upper level disturbance tracking rapidly northeast through northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 11:55 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 3, 11:55 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN MAY 3 2009

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
RADAR IMGRY SHOWS WIDESPREAD AREA OF RA WITH EMBEDDED TSRA
UPSTREAM ACROSS NRN/CENTRAL MISS...WHICH WILL MOVE ACROSS
TERMINALS THIS AFTN...BEGINNING AT KMSL ARND 20Z AND KHSV ARND
21Z. SOME DECREASING OF INTENSITY/COVERAGE MAY OCCUR WITH THE
PRECIP SHIELD...BUT IFR CONDITIONS STILL LIKELY AS IT CROSSES
TERMINALS. EXPECTING A BREAK IN SHRA ACTIVITY ARND 00Z TO
02Z...BUT ANOTHER AREA OF HEAVIER CONVECTION MAY DEVELOP TO OUR S
THIS EVENING...WITH MORE SHRA OR STRATIFORM RA DEVELOPING ACROSS
TERMINALS AFTER ARND 02Z TO 04Z. HOWEVER...CONFIDENCE IN TIMING
REMAINS LOW FOR THIS NEXT POTENTIAL ROUND OF SHRA/RA ACTIVITY.
MVFR CIGS/VIS LIKELY TO REMAIN AS WEAK FRONTAL BOUNDARY CROSSES
THE AREA OVERNIGHT THRU TMRW MORNING.

&&

.DISCUSSION... /ISSUED 1100 AM CDT SUN MAY 3 2009/

FIRST ROUND OF SHRA/TSRA FOR TODAY STILL MOVING ACROSS THE HUN
CWFA. THE HEAVIEST CONVECTION SO FAR THIS MORNING HAS PRIMARILY
BEEN IN AREAS SOUTH OF THE TN RIVER...AND FROM LAWRENCE COUNTY
EWRD. HEAVIEST RAINFALL AMOUNTS PER RADAR ESTIMATES HAVE BEEN UP
TO ABOUT ONE INCH...GENERALLY FROM SWRN MORGAN NEWRD ALONG THE TN
RIVER BORDER BTWN MADISON/MARSHALL COUNTIES. ANOTHER SWATH LAY
ACROSS INTERIOR PORTIONS OF DE KALB COUNTY...GENERALLY ALONG AND
JUST WEST OF THE I-59 CORRIDOR. NO REPORTS OF FLASH FLOODING THUS
FAR...AND GUIDANCE COMBINED WITH RAINFALL ESTIMATIONS SUGGEST THAT
THIS HAS NOT BEEN LIKELY IN HEAVY RAIN AREAS YET. THIS ROUND OF
PRECIP WILL MOVE EWRD AND EXIT THE ERN BORDER OF THE CWFA ARND
18Z.

QUICKLY ON ITS HEELS WILL BE ROUND NUMBER TWO...WHICH SHOULD BEGIN
IN OUR WRN COUNTIES ABOUT THE SAME TIME THE PREV CONVECTION IS
EXITING OUR ERN COUNTIES...OR ARND 17-18Z. CURRENT RADAR MOSAIC
FROM THE LOWER MISS VALLEY INDICATES A LARGE AND INTENSELY BOWING
LINE OF CONVECTION AND A POSSIBLE DERECHO EVENT NOW MOVING THRU
LOWER MISS. THE MAIN EFFECTS OF THIS CONVECTION WILL PASS WELL TO
OUR S. HOWEVER...A TIGHTENING THETA-E GRADIENT IS SETTING UP
ACROSS THE AREA FROM SW TO NE...FROM RAIN-COOLED AIR IN THE
NW...AND AREAS TO OUR SE THAT ARE SEEING BETTER INSOLATION. LATEST
RADAR TRENDS SHOW THAT AS THE CURRENT LINE OF CONVECTION IS MOVING
ACROSS THE AREA...THERE IS A TENDENCY FOR IT TO WEAKEN.
THUS...DONT THINK THERE WILL BE SUBSTANTIAL COOLING IN OUR SERN
AREAS...AND THEY MAY REMAIN TO THE SE OF THE THETA-E GRADIENT. AS
THE LINE OF INTENSE CONVECTION ROLLS ACROSS CENTRAL/SRN ALABAMA
..UPR-LVL SWRLY FLOW WILL STEER A PRIMARILY CONVECTION-INDUCED
STRATIFORM RAIN SHIELD ACROSS THE AREA. THE QUESTION IS...WILL
ENOUGH DESTABILIZATION OCCUR AHEAD OF THE RAIN SHIELD TO ALLOW FOR
MORE INTENSE CELLS TO DEVELOP...MAINLY IN OUR SERN AREAS. THIS IS
WHAT WILL BE WATCHED CAREFULLY AS WE GO INTO THE AFTN HOURS.
LATEST FCST TRENDS BASED ON SPC THERMODYNAMIC/WIND SHEAR FIELDS
AND NAM/RUC PROFILES SUGGEST INCREASING LOW-LVL SHEAR INTO THE
AFTN HOURS AMIDST A STRENGTHENING LL JET AND BACKING SFC WINDS.
THE PROGGED SHEAR PARAMETERS WOULD BE SUPPORTIVE OF LARGE HAIL AND
ISOLD TORNADOES...BUT AGAIN...THIS IS DEPENDENT ON HOW CONVECTION
TO THE SOUTH OF THE AREA MODIFIES THE AIRMASS ACROSS NRN AL. SERN
COUNTIES STILL LOOK TO BE FAVORED FOR SVR WX. WILL CONTINUE TO
MONITOR EVENTS CLOSELY INTO THE AFTN...AND WILL MAKE UPDATES AS
TIME PERMITS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: COLBERT...
     CULLMAN...DEKALB...FRANKLIN AL...JACKSON...LAUDERDALE...
     LAWRENCE...LIMESTONE...MADISON...MARSHALL...MORGAN.

TN...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: FRANKLIN
     TN...LINCOLN...MOORE.

&&

KDW.03
Hazardous weather outlook, May 3, 10:56 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1156 AM CDT SUN MAY 3 2009

ALZ001>010-016-TNZ076-096-097-040100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1156 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. WIDESPREAD
RAINFALL AMOUNTS AROUND ONE HALF TO ONE INCH CAN BE EXPECTED.
THIS MAY LEAD TO LOCALIZED INSTANCES OF FLASH
FLOODING...PARTICULARLY WHERE ANY HEAVIER SHOWERS OR THUNDERSTORMS
OCCUR. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP
AHEAD OF THE LINE OF RAIN AND THUNDERSTORMS...PRIMARILY IN
SOUTHEASTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON.
ALTHOUGH...THE CHANCE FOR SEVERE WEATHER IS SLIGHT...STORMS THAT
DEVELOP AHEAD OF THE LINE MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND ISOLATED TORNADOES.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS ANTICIPATED FOR THIS
EVENING INTO TONIGHT AS A LOW PRESSURE SYSTEM MOVES TO THE NORTH
OF THE AREA. SOME THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS
WITH THE POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THE
MAIN THREAT WILL STILL BE LOCALLY HEAVY RAINFALL...WHICH COULD
LEAD TO FURTHER FLOODING AND FLASH FLOODING.

THE POTENTIAL STILL EXISTS FOR A SIGNIFICANT FLOODING EVENT ACROSS
THE AREA THROUGH LATE TONIGHT AS SEVERAL RIVERS OR STREAMS MAY REACH
OR EXCEED BANKFULL STAGES. RESIDENTS AND THOSE TRAVELING THROUGH THE
AREA ARE ENCOURAGED TO MONITOR THE LATEST INFORMATION PROVIDED BY
THE NATIONAL WEATHER SERVICE OR THEIR FAVORITE MEDIA OUTLET
REGARDING THIS SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FROM TUESDAY THROUGH
WEDNESDAY NIGHT...AND THEN AGAIN FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT...AS MORE UPPER LEVEL DISTURBANCES MOVE ACROSS THE
TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING TO ASSIST IN SEVERE
WEATHER/FLOODING OPERATIONS. FIRST RESPONSE AGENCIES ARE ALSO
ENCOURAGED TO MONITOR THE LATEST WEATHER FORECASTS AND UPDATES.

KDW

In the hours before

Special weather statement, May 3, 7:49 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
849 AM CDT SUN MAY 3 2009

ALZ010-031415-
DE KALB-
849 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 915 AM CDT...

AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE RIDGE...OR NEAR FORT PAYNE...MOVING
NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FORT PAYNE.
  VALLEY HEAD...MENTONE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, May 3, 9:23 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 AM CDT SUN MAY 3 2009

ALZ016-031600-
CULLMAN-
1023 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 1100 AM CDT...

AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARLEY...OR 16 MILES NORTH OF JASPER...
MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  JONES CHAPEL.
  LOGAN.
  WEST POINT...BATTLEGROUND.
  BALDWIN...GOOD HOPE.
  CULLMAN...SOUTH VINEMONT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood, 2 tornado. Local standard time, as filed.

Flash Flood, Cullman

When
May 3, 1:40 PM CST to 2:40 PM CST
Where
Cullman County, 1.21 mi S of Holmes Gap to 1.23 mi S of Holmes Gap
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.233, -86.848

Heavy rainfall from strong to severe thunderstorms produced flash flooding across Childhaven Road where it crosses George Lake.

Flash Flood, Morgan

When
May 3, 1:40 PM CST to 2:40 PM CST
Where
Morgan County, 1.46 mi S of Decatur to 1.52 mi S of Decatur
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.599, -86.976

Heavy rain from strong to severe thunderstorms caused six inches to one foot of water to accumulate across much of Delano park in Decatur.

Thunderstorm Wind, Morgan

When
May 3, 2:33 PM CST to 2:38 PM CST
Where
Morgan County, 0.64 mi S of Morgan City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.461, -86.571

Thunderstorm winds uprooted a tree off of southeastern portions of Lawrence Road in Morgan City.

Tornado, Marshall

When
May 3, 2:40 PM CST to 2:45 PM CST
Where
Marshall County, 1.98 mi ENE of Mt Olive to 2.23 mi ENE of Mt Olive
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.461, -86.538

A tornado with a path length 1/4 of a mile, peak wind of 100 mph, and a maximum path width of 50 yards touched down just east of Morgan City. The most extensive damage occurred along Griffin Acres Road, where a roof was uplifted from a shed. This caused the shed to partially collapse. Multiple trees were also uprooted and snapped. A large tree was blown down onto a trailer just before it lifted near Green Briar Cove Road.

Thunderstorm Wind, Madison

When
May 3, 4:45 PM CST to 4:50 PM CST
Where
Madison County, 0.9 mi NE of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.530, -86.420

Thunderstorm winds downed trees over Scott Branch Road near New Hope.

Flash Flood, Madison

When
May 3, 4:53 PM CST to 6:22 PM CST
Where
Madison County, 0.59 mi NW of Cave Spg to 0.49 mi W of Cave Spg
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.605, -86.428

Heavy rainfall from strong to severe thunderstorms produced flash flooding across Cave Spring Road in the Owens Crossroads area. One car was pushed off the roadway onto its side into a flooded ditch. No one was injured in the car. Some construction on a washed out bridge at this locations from previous rains was undone.

Tornado, Madison

When
May 3, 5:00 PM CST to 5:10 PM CST
Where
Madison County, 1.19 mi WNW of Cave Spg to 1.01 mi NNE of Cave Spg
Rating
EF1
Path length
1.58 mi
Path width
75 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.606, -86.440

A tornado touched down just northeast of Owens Crossroads. This tornado had a peak wind of 100 mph, a path length of 1.6 miles, and a maximum path width of 75 yards. Numerous trees were snapped or uprooted, including several large pines and one large cedar tree. Structural damage occurred at two homes in this area. Additional trees were uprooted or snapped as the tornado tracked northeast. The tornado then lifted just east of Low Gap Road and Hester Lane.

Thunderstorm Wind, Jackson

When
May 3, 5:33 PM CST to 5:43 PM CST
Where
Jackson County, 0.45 mi ENE of Letcher
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.752, -86.163

Trees were reported blown down at the intersection of CR 8 and CR 17 in the Skyline area.

Flash Flood, Madison

When
May 3, 5:38 PM CST to 6:22 PM CST
Where
Madison County, 2.19 mi NE of Farley to 2.3 mi NE of Farley
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.624, -86.545

Runoff from heavy rain caused water to flow over Danmann Circle in southeast Huntsville, which flooded portions of a house.

Thunderstorm Wind, Jackson

When
May 3, 5:40 PM CST to 5:50 PM CST
Where
Jackson County, 0.76 mi NNE of Skyline
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.831, -86.117

Trees were reported blown down on CR 754 in the Skyline area.

Thunderstorm Wind, Jackson

When
May 3, 5:50 PM CST to 5:55 PM CST
Where
Jackson County, 1.78 mi SSW of Hytop
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.895, -86.088

Trees were reported blown down on CR 249 in the Hytop area.

Thunderstorm Wind, Jackson

When
May 3, 6:13 PM CST to 6:18 PM CST
Where
Jackson County, 1.49 mi NNW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
34.970, -85.740

Thunderstorm winds blew down several trees and power lines northwest of Bridgeport.

Thunderstorm Wind, Jackson

When
May 3, 6:13 PM CST to 6:18 PM CST
Where
Jackson County, 0.85 mi NE of Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.957, -85.718

Thunderstorm winds blew down a very large Pecan tree onto a car and home off of Gunter Avenue in Bridgeport. Some significant damage occurred on the front of the house from the fallen tree. Damage to the nearby car appeared to be minor.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171719, 172949, 170994, 170984, 170998, 171730, 170985, 171712, 171024, 171717, 171716, 170987, 171586.